Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 182, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 11, 2023, 9:05 PM CDT for 4 counties in Iowa. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2023, 9:05 PM CDT (02:05 UTC)
- Expired
- Aug 11, 2023, 9:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 135 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 9:28 PM CDT | HAIL 2 | 1 Sw Lu Verne, IA | Corrects previous hail report from 1 SW Lu Verne. Hail shattered the windshield of the car. Time estimated. |
| Aug 11, 9:31 PM CDT | HAIL 2 | 1 Sw Lu Verne, IA | Hail shattered the windshield of the car. Time estimated. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 4:46 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 753 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
295
WUUS53 KDMX 120205
SVRDMX
IAC091-109-147-151-120230-
/O.NEW.KDMX.SV.W.0182.230812T0205Z-230812T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
905 PM CDT Fri Aug 11 2023
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Pocahontas County in northwestern Iowa...
Southern Kossuth County in north central Iowa...
Humboldt County in north central Iowa...
Southeastern Palo Alto County in northwestern Iowa...
* Until 930 PM CDT.
* At 905 PM CDT, a severe thunderstorm was located 5 miles southwest
of West Bend, or 13 miles northeast of Pocahontas, moving east at
55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Dakota City, Humboldt, West Bend, Rolfe, Livermore, Bode, Lu Verne,
Rutland, Bradgate, St. Joseph, Ottosen, Hardy, and Humboldt
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4279 9460 4297 9457 4297 9399 4269 9409
TIME...MOT...LOC 0205Z 273DEG 47KT 4290 9452
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Curtis1 follow-up statement
089
WWUS53 KDMX 120221
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
921 PM CDT Fri Aug 11 2023
IAC147-151-120231-
/O.CAN.KDMX.SV.W.0182.000000T0000Z-230812T0230Z/
Pocahontas IA-Palo Alto IA-
921 PM CDT Fri Aug 11 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN POCAHONTAS AND
SOUTHEASTERN PALO ALTO COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Iowa.
LAT...LON 4283 9444 4296 9443 4297 9399 4274 9407
TIME...MOT...LOC 0221Z 273DEG 47KT 4289 9422
$$
IAC091-109-120230-
/O.CON.KDMX.SV.W.0182.000000T0000Z-230812T0230Z/
Kossuth IA-Humboldt IA-
921 PM CDT Fri Aug 11 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHERN KOSSUTH AND NORTHERN HUMBOLDT COUNTIES...
At 921 PM CDT, a severe thunderstorm was located over St. Joseph, or
11 miles north of Dakota City, moving east at 55 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Livermore, Bode, Lu Verne, St. Joseph, Ottosen, and Hardy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4283 9444 4296 9443 4297 9399 4274 9407
TIME...MOT...LOC 0221Z 273DEG 47KT 4289 9422
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CurtisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 6:46 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 11, 6:46 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 646 PM CDT Fri Aug 11 2023 ...Updated for the 00z Aviation Discussion... .DISCUSSION.../Tonight through Friday/ Issued at 310 PM CDT Fri Aug 11 2023 Key Messages: - Storms this afternoon and evening, some of which may be severe, across parts of northern and southern Iowa. Large hail and damaging winds are the main hazards, along with locally heavy rainfall. - Additional storm chances Sunday with severe storms possible Discussion: There are two key features of note today, embedded within the same trough. The first and most notable is a vorticity max moving across Nebraska into Kansas, NW Missouri, and far SW Iowa this afternoon. Convection has developed on the leading instability gradient, but this diminished quickly moving north into Nebraska and Iowa. Here soundings continue to show a decent cap in place that should prevent the more robust development expected further south. Any storms that do develop are anticipated to be quite elevated with most CAPE above 700mb, as indicated both in previous discussions and a recent SPC SWO. Storms that do develop will have plenty of deep layer shear, exceeding 45kts at times. At the same time, another embedded vorticity max in the shortwave is moving across Minnesota and South Dakota. Convection from this is expected to brush far northern counties this evening. With area also have the potential for hail and damaging winds, though with less instability, the severe threat is low than in the south. The big question is whether these two areas will phase across central Iowa this evening. Recent CAM guidance has suggested that the cap in place will prevent this development, but it will be worth monitoring through the evening. Given that CAM have completely miss out on the early afternoon convection, would not be surprised if they struggle to develop later convection across parts of central Iowa into the evening due to poor initialization. The final layer of this is the heavy rain threat. While widespread hydro issues are not a concern, deep warm cloud layers will support efficient rain rates in storms, especially across southern Iowa. After a quiet Saturday, another shortwave will move across the area, starting after midnight through Sunday. With CAPE 1500+ J/kg severe storms are certainly possible, though better shear lags the main instability and could be a limiting factor in Iowa. Cooler temperatures filter in behind this system, then warm into mid week. next system looks arrive late week Thursday into Friday. && .AVIATION.../For the 00Z TAFS through 00Z Saturday evening/ Issued at 626 PM CDT Fri Aug 11 2023 Two areas of storms are underway this evening, one to the north over MN along the main cold front and one to the south, mainly over MO. The area to the north is currently the stronger of the two, although there is potential for additional development over eastern Nebraska to move into southern Iowa later this evening. One word of caution, the short term models have generally not been handling the evolution of the ongoing convection well. Current thinking is that storms to the north will continue to track to the southeast, potentially impacting northern TAF sites this evening. Southern storms could impact OTM later this evening, although confidence is low at this time. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Hagenhoff AVIATION...DMD
Hazardous weather outlook, Aug 11, 5:54 PM CDT, 3 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 554 PM CDT Fri Aug 11 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-122300- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 554 PM CDT Fri Aug 11 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are possible across the north and south this evening. in the southwest through the evening. Some storms could be strong to severe with large hail and damaging winds the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Storm chances return for Sunday with strong storms possible. Large hail and strong wind gusts are the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening and again on Sunday. Zogg
In the hours before
Special weather statement, Aug 11, 8:22 PM CDT, 43 minutes before
Special Weather Statement National Weather Service Des Moines IA 822 PM CDT Fri Aug 11 2023 IAZ005-006-016-120145- Kossuth IA-Winnebago IA-Hancock IA- 822 PM CDT Fri Aug 11 2023 ...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL KOSSUTH... NORTHWESTERN HANCOCK AND SOUTHWESTERN WINNEBAGO COUNTIES THROUGH 845 PM CDT... At 821 PM CDT, Doppler radar was tracking a strong thunderstorm near Union Slogh, or 15 miles northeast of Algona, moving east at 30 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Titonka and Woden. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for north central Iowa. && LAT...LON 4323 9412 4332 9407 4331 9380 4313 9393 TIME...MOT...LOC 0121Z 288DEG 25KT 4326 9406 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH KCM
Special weather statement, Aug 11, 8:26 PM CDT, 39 minutes before
Special Weather Statement National Weather Service Des Moines IA 826 PM CDT Fri Aug 11 2023 IAZ017-120145- Cerro Gordo IA- 826 PM CDT Fri Aug 11 2023 ...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CERRO GORDO COUNTY THROUGH 845 PM CDT... At 826 PM CDT, Doppler radar was tracking a strong thunderstorm near Mason City, moving southeast at 45 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Mason City and Portland. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for north central Iowa. && LAT...LON 4312 9302 4294 9303 4311 9333 4321 9325 TIME...MOT...LOC 0126Z 302DEG 39KT 4310 9321 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH KCM
Local storm report, Aug 11, 8:30 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
830 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM Hail 4 SW Titonka 43.20N 94.11W
08/11/2023 E0.50 inch Kossuth IA Trained Spotter
0757 PM Hail 4 SSW Titonka 43.18N 94.06W
08/11/2023 E0.50 inch Kossuth IA Trained Spotter
0810 PM Hail 4 NNE Wesley 43.14N 93.96W
08/11/2023 E0.25 inch Hancock IA Trained Spotter
pea sized hail lasted 4-5 minutes. wind
gusts to 40 mph.
&&Special weather statement, Aug 11, 8:30 PM CDT, 35 minutes before
Special Weather Statement National Weather Service Des Moines IA 830 PM CDT Fri Aug 11 2023 IAZ016-017-025-026-120200- Wright IA-Cerro Gordo IA-Franklin IA-Hancock IA- 830 PM CDT Fri Aug 11 2023 ...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WRIGHT... NORTHWESTERN FRANKLIN...SOUTHEASTERN HANCOCK AND SOUTHWESTERN CERRO GORDO COUNTIES THROUGH 900 PM CDT... At 830 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles southeast of Britt, or 7 miles southwest of Garner, moving southeast at 40 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Klemme, Thornton, Meservey, and Goodell. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for north central Iowa. && LAT...LON 4300 9381 4309 9373 4298 9334 4283 9349 TIME...MOT...LOC 0130Z 298DEG 36KT 4303 9372 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH KCM
Special weather statement, Aug 11, 8:50 PM CDT, 15 minutes before
Special Weather Statement National Weather Service Des Moines IA 850 PM CDT Fri Aug 11 2023 IAZ016-017-120215- Cerro Gordo IA-Hancock IA- 850 PM CDT Fri Aug 11 2023 ...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HANCOCK AND WESTERN CERRO GORDO COUNTIES THROUGH 915 PM CDT... At 850 PM CDT, Doppler radar was tracking a strong thunderstorm over Eagle Lake, or 7 miles west of Garner, moving east at 45 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Garner, Britt, Mason City Municipal Airport, Clear Lake, Eagle Lake, Ventura, Duncan, Miller, Hayfield, Clear Lake State Park, McIntosh Woods State Park, and Eagle Lake State Park. This includes Interstate 35 between mile markers 193 and 197. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for north central Iowa. && LAT...LON 4309 9388 4322 9385 4319 9332 4298 9340 TIME...MOT...LOC 0150Z 284DEG 41KT 4313 9374 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH KCM
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:28 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 47 min |
| Aug 11, 8:00 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth | 31 min |
| Aug 11, 8:03 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 27 min |
| Aug 11, 8:22 PM CDT | Special Weather Statement | DMX | Kossuth | 23 min |
| Aug 11, 8:26 PM CDT | Special Weather Statement | DMX | Cerro Gordo | 19 min |
| Aug 11, 8:30 PM CDT | Special Weather Statement | DMX | Hancock | 30 min |
| Aug 11, 8:41 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 34 min |
| Aug 11, 8:50 PM CDT | Special Weather Statement | DMX | Hancock | 25 min |
| Aug 11, 9:02 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock | 43 min |
| Aug 11, 9:06 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler | 39 min |
| Aug 11, 9:18 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin | 27 min |
| Aug 11, 9:29 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Wright | 31 min |
| Aug 11, 9:40 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 35 min |
| Aug 11, 9:45 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin | 30 min |
| Aug 11, 9:49 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Wright | 26 min |
| Aug 11, 9:57 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 21 min |
| Aug 11, 10:11 PM CDT | Special Weather Statement | DMX | Butler | 34 min |
| Aug 11, 10:15 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 13 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.